Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 90, NWS Mobile, AL

August 6, 2018Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 6, 2018, 7:03 PM CDT for Okaloosa County, Florida. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2018, 7:03 PM CDT (00:03 UTC)
Expired
Aug 6, 2018, 7:35 PM CDT
In force
32 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 61 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 7:28 PM CDTTSTM WND GST 598 Sse Holt, FLEGLIN AFB WEATHER OPS REPORTED A 59MPH WIND GUST WITH THUNDERSTORM PASSAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

325 
WUUS54 KMOB 070003
SVRMOB
FLC091-070045-
/O.NEW.KMOB.SV.W.0090.180807T0003Z-180807T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
703 PM CDT MON AUG 6 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Central Okaloosa County in northwestern Florida...

* Until 745 PM CDT.

* At 703 PM CDT, a severe thunderstorm was located 8 miles north of
  Niceville, moving west at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  central Okaloosa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3072 8646 3058 8642 3051 8670 3070 8674
TIME...MOT...LOC 0003Z 081DEG 12KT 3064 8651 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
950 
WWUS54 KMOB 070019
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
719 PM CDT MON AUG 6 2018

FLC091-070045-
/O.CON.KMOB.SV.W.0090.000000T0000Z-180807T0045Z/
Okaloosa FL-
719 PM CDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL OKALOOSA COUNTY...

At 717 PM CDT, a severe thunderstorm was located 8 miles northwest of
Valparaiso, moving west at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Okaloosa County, but the storm is impacting portions of 
State Highway 85 on Eglin Air Force Base. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3071 8649 3057 8645 3051 8670 3070 8674
TIME...MOT...LOC 0017Z 079DEG 12KT 3062 8657 

HAIL...0.75IN
WIND...60MPH
 
$$
423 
WWUS54 KMOB 070035
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
735 PM CDT MON AUG 6 2018

FLC091-070044-
/O.CAN.KMOB.SV.W.0090.000000T0000Z-180807T0045Z/
Okaloosa FL-
735 PM CDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OKALOOSA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.

LAT...LON 3071 8649 3057 8645 3051 8670 3070 8674
TIME...MOT...LOC 0032Z 081DEG 12KT 3061 8664 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:36 PM CDT, 27 minutes earlier.

Area forecast discussion, Aug 6, 6:36 PM CDT, 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
636 PM CDT Mon Aug 6 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
00Z issuance...A semi-organized line over the Florida panhandle
is moving slowly west, and with the approaching sunset bringing
decreasing coverage and slow speed (around 6kt), am not expecting
much impact to our most easterly TAF site (KPNS) before they
dissipate. After the current activity over the forecast area
dissipates late in the evening, general VFR CIGs/VISBYs expected
through the overnight hours.

A mid-level shortwave moving west over the northern Gulf coast
will bring a few late morning to early afternoon tsra to the
area, but am not anticipating much impact to operations.

/16

&&

.PREV DISCUSSION... /issued 614 PM CDT Mon Aug 6 2018/

DISCUSSION...See updated information for land areas below.

UPDATE...Quick update sent to carry a chance of showers and
storms over the eastern half of the area through early evening as
westward moving outflow boundaries continue to produce convection
in the presence of MLCAPES around 2500 J/kg. Expect a gradual
decrease in the storms as we lose daytime heating. In the
meantime, the storms will be capable of producing some strong,
gusty winds and frequent lightning. 34/JFB

PREV DISCUSSION... /issued Issued by National Weather Service Tallahassee FL/

NEAR TERM /Now Through Tonight/...

While ridging prevails through much of the troposphere, an upper
level shortwave can be seen clearly on WV imagery sliding SW through
the ArkLaMiss region. This feature will have little to no effect on
the local area as much of the deep level forcing for ascent lies on
the southwest side of the wave. Some forcing on the east side of the
system where the upper ridge and the shortwave meet has resulted in
scattered convergent storms. With PWATs slightly below average
locally, and the lack of any local synoptic forcing aloft, expect
only isolated thunderstorm development this afternoon along the
seabreeze and in the aforementioned convergent region. 15/DH

SHORT TERM /Tuesday Through Wednesday night/...

At the start of the period, model guidance shows a weak
disturbance moving in from the east around the southern periphery
of a ridge over the southeast. While the airmass is drier than
normal, this disturbance may provide enough forcing to generate
showers and thunderstorms in the late morning into the afternoon,
particularly south and east of I-65. Areas further to the NW are
anticipated to have lower rain chances and less cloud cover. As a
result, afternoon high temperatures across the northwestern zones
will reach the mid 90s and associated heat indices in the 103-107
range are possible.

By Wednesday, as the disturbance dissipates, the ridge over the
southeast will be the dominant weather feature and with the
airmass drier than normal, rain chances will be below normal
during the day. Kept rain chances only in the 20-30 percent range
across the area. 38/KGG

LONG TERM /Thursday Through Monday/...

Model guidance shows the ridge in place over the southeast will
begin to flatten and shift south by Friday as a trough of low
pressure moves down the Mississippi River Valley into the Mid-
South. As this occurs, rain chances will be on the increase
starting Friday and continue through the end of the period as deep
layer moisture increases. Fairly good agreement between the GFS
and Euro allow for a higher than normal confidence forecast
through Saturday where rain chances will be in the 50-60 percent
range during the daytime hours.

Beyond Saturday, there are differences between the GFS and Euro
which make the longer range forecast uncertain. While the GFS
brings a secondary trough into the Mid-South, the Euro keeps most
of the northern stream energy in the Ohio Valley and the
subtropical ridge builds back over the region. Given the
differences in the two models, will trend the forecast closer to
climatology for mid August. This features PoPs generally in the 40
percent range Sunday through the end of the long term period.

Given plenty of convective activity, especially Fri and Sat,
afternoon MaxTs should generally only reach the upper 80s to near
90 each day. With the forecast trending back toward climatology
beyond Saturday, allowed the a few spots in the lower 90s by the
first of the week. 38/KGG

MARINE...

Winds and seas are expected to remain low through Thursday.
Starting Thursday night winds will increase to near 15 knots over
the open waters with seas nearing 3 feet. These winds will
decrease by Sunday as high pressure moves near the marine area.
38/KGG

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 6, 3:59 AM CDT, 15 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
359 AM CDT Mon Aug 6 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-070900-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
359 AM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

There is a Moderate Risk of rip currents along the beaches of Alabama
and the northwest Florida panhandle through tonight.

Heat Indices over 100 degrees across most of the region today,
possibly up to 106 degrees in some interior locations of south
central Alabama.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat Indices over 100 degrees are expected to be widespread across the
region through the week, especially Tuesday through Thursday. Hottest
day at this time appears to be Tuesday, when Heat Indices may rise
into around 108 degrees in some areas. Increased rain chances and
more cloud cover will act to lower Heat Indices slightly late in the
week and over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-070900-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
359 AM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, Aug 6, 3:10 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     RIP CURRENTS     DESTIN                  30.38N 86.46W
08/05/2018                   OKALOOSA           FL   LAW ENFORCEMENT

            *** 1 FATAL ***
            A 50-YEAR-OLD TEXAS MAN WAS PULLED TO SHORE
            BY DESTIN BEACH SAFETY LIFEGUARDS OFF SCENIC
            HIGHWAY 98 IN DESTIN, FL AROUND 3:00 PM
            AUGUST 5TH. HE LATER DIED AT SACRED HEART
            HOSPITAL.

&&

DRJ
Special weather statement, Aug 6, 4:34 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
434 PM CDT MON AUG 6 2018

ALZ060-062200-
Covington AL-
434 PM CDT MON AUG 6 2018

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON COUNTY UNTIL 500 PM CDT...

At 432 PM CDT, a cluster of strong thunderstorms were located 6
miles southeast of Opp, moving west at 10 mph.

Half inch hail and winds gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Opp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3102 8636 3135 8640 3136 8619 3103 8619
TIME...MOT...LOC 2132Z 085DEG 10KT 3124 8617
Special weather statement, Aug 6, 6:35 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
635 PM CDT MON AUG 6 2018

FLZ205-206-070000-
Okaloosa Inland FL-Okaloosa Coastal FL-
635 PM CDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN OKALOOSA COUNTY UNTIL 700 PM CDT...

At 634 PM CDT, the strong thunderstorm was located 9 miles west of
Eglin Air Force Base, or 9 miles northeast of Niceville, moving west
at 15 mph.

Half inch hail and winds gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Niceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3050 8662 3073 8668 3074 8639 3052 8639
TIME...MOT...LOC 2334Z 078DEG 14KT 3064 8642
Special weather statement, Aug 6, 6:54 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
654 PM CDT MON AUG 6 2018

ALZ059-FLZ203-070030-
Escambia AL-Santa Rosa Inland FL-
654 PM CDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA AND NORTH CENTRAL SANTA ROSA COUNTIES UNTIL
730 PM CDT...

At 654 PM CDT, the strong thunderstorm was located 9 miles east of
Riverview, or 11 miles southeast of Brewton, moving northwest at 5
mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3104 8678 3089 8690 3098 8714 3120 8697
TIME...MOT...LOC 2354Z 124DEG 6KT 3101 8692

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:44 PM CDTSpecial Weather StatementMOBSanta Rosa31 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.